Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

   

 

Cofinality and measurability of the first three uncountable cardinals


Authors: Arthur W. Apter, Stephen C. Jackson and Benedikt Löwe
Journal: Trans. Amer. Math. Soc. 365 (2013), 59-98
MSC (2010): Primary 03E02, 03E35, 03E55, 03E60; Secondary 03E10, 03E15, 03E25
Published electronically: July 12, 2012
MathSciNet review: 2984052
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper discusses models of set theory without the Axiom of Choice. We investigate all possible patterns of the cofinality function and the distribution of measurability on the first three uncountable cardinals. The result relies heavily on a strengthening of an unpublished result of Kechris: we prove (under $ \mathsf {AD}$) that there is a cardinal $ \kappa $ such that the triple $ (\kappa ,\kappa ^+,\kappa ^{++})$ satisfies the strong polarized partition property.


References [Enhancements On Off] (What's this?)

  • [AH86] Arthur W. Apter and James M. Henle.
    Large cardinal structures below $ \aleph \sb \omega $.
    The Journal of Symbolic Logic, 51(3):591-603, 1986. MR 853842 (87k:03054)
  • [AH91] Arthur W. Apter and James M. Henle.
    Relative consistency results via strong compactness.
    Fundamenta Mathematicae, 139(2):133-149, 1991. MR 1150596 (93h:03071)
  • [AHJ00] Arthur W. Apter, James M. Henle, and Stephen C. Jackson.
    The calculus of partition sequences, changing cofinalities, and a question of Woodin.
    Transactions of the American Mathematical Society, 352(3):969-1003, 2000. MR 1695015 (2000j:03063)
  • [Apt96] Arthur W. Apter.
    $ \mathsf {AD}$ and patterns of singular cardinals below $ \Theta $.
    The Journal of Symbolic Logic, 61(1):225-235, 1996. MR 1380685 (97d:03071)
  • [DPH78] Carlos A. Di Prisco and James M. Henle.
    On the compactness of $ \aleph _1$ and $ \aleph _2$.
    Journal of Symbolic Logic, 43(3):394-401, 1978. MR 503778 (80c:03056)
  • [Hen83] James M. Henle.
    Magidor-like and Radin-like forcing.
    Annals of Pure and Applied Logic, 25(1):59-72, 1983. MR 722169 (85e:03119)
  • [Jac08] Stephen C. Jackson.
    Suslin cardinals, partition properties, homogeneity. Introduction to part II.
    In Alexander S. Kechris, Benedikt Löwe, and John R. Steel, editors, Games, Scales, and Suslin Cardinals. The Cabal Seminar, Volume I, volume 31 of Lecture Notes in Logic, pages 273-313. Cambridge University Press, 2008. MR 2463617
  • [Jac09] Stephen C. Jackson.
    Structural consequences of $ \mathsf {AD}$.
    In Matthew Foreman and Akihiro Kanamori, editors, Handbook of Set Theory, volume III. Springer-Verlag, Dordrecht, 2010. MR 2768700
  • [Jec03] Thomas Jech.
    Set theory: The third millenium edition, revised and expanded.
    Springer Monographs in Mathematics. Springer-Verlag, Berlin, 2003. MR 1940513 (2004g:03071)
  • [JS07a] Ronald B. Jensen and John R. Steel.
    Note on getting almost-true $ \mathbf {K}$, 2007.
    Unpublished manuscript.
  • [JS07b] Ronald B. Jensen and John R. Steel.
    Note on weak covering, 2007.
    Unpublished manuscript.
  • [Kan94] Akihiro Kanamori.
    The higher infinite. Large cardinals in set theory from their beginnings.
    Perspectives in Mathematical Logic. Springer-Verlag, Berlin, 1994. MR 1321144 (96k:03125)
  • [Kec78] Alexander S. Kechris.
    $ \mathsf {AD}$ and projective ordinals.
    In Alexander S. Kechris and Yiannis N. Moschovakis, editors, Proceedings of the Caltech-UCLA Logic Seminar 1976-77, volume 689 of Lecture Notes in Mathematics, pages 91-132. Springer-Verlag, Berlin, 1978. MR 526915 (80j:03069)
  • [KKMW81] Alexander S. Kechris, Eugene M. Kleinberg, Yiannis N. Moschovakis, and W. Hugh Woodin.
    The axiom of determinacy, strong partition properties and nonsingular measures.
    In Alexander S. Kechris, Donald A. Martin, and Yiannis N. Moschovakis, editors, Proceedings of the Caltech-UCLA Logic Seminar, 1977-79, volume 839 of Lecture Notes in Mathematics, pages 75-99. Springer-Verlag, Berlin, 1981.
    Reprinted in KLS08, pages 333-354. MR 611168 (83f:03047)
  • [Kle70] Eugene M. Kleinberg.
    Strong partition properties for infinite cardinals.
    The Journal of Symbolic Logic, 35:410-428, 1970. MR 0309734 (46:8839)
  • [KLS08] Alexander S. Kechris, Benedikt Löwe, and John R. Steel, editors, Games, Scales, and Suslin Cardinals. The Cabal Seminar, Volume I, volume 31 of Lecture Notes in Logic. Cambridge University Press, 2008.
  • [KSS81] Alexander S. Kechris, Robert M. Solovay, and John R. Steel.
    The axiom of determinacy and the prewellordering property.
    In Alexander S. Kechris, Donald A. Martin, and Yiannis N. Moschovakis, editors, Proceedings of the Caltech-UCLA Logic Seminar, 1977-79, volume 839 of Lecture Notes in Mathematics, pages 101-125. Springer-Verlag, Berlin, 1981. MR 611169 (83f:03042)
  • [KW08] Alexander S. Kechris and W. Hugh Woodin.
    Generic codes for uncountable ordinals, partition properties, and elementary embeddings.
    In Alexander S. Kechris, Benedikt Löwe, and John R. Steel, editors, Games, Scales, and Suslin Cardinals, The Cabal Seminar, Volume I, volume 31 of Lecture Notes in Logic, pages 379-397. Cambridge University Press, 2008. MR 2463619
  • [Sch99] Ralf-Dieter Schindler.
    Successive weakly compact or singular cardinals.
    The Journal of Symbolic Logic, 64(1):139-146, 1999. MR 1683899 (2000f:03152)
  • [Ste81a] John R. Steel.
    Closure properties of pointclasses.
    In Alexander S. Kechris, Donald A. Martin, and Yiannis N. Moschovakis, editors, Proceedings of the Caltech-UCLA Logic Seminar, 1977-79, volume 839 of Lecture Notes in Mathematics, pages 147-163. Springer-Verlag, Berlin, 1981. MR 611171 (84b:03066)
  • [Ste81b] John R. Steel.
    Determinateness and the separation property.
    The Journal of Symbolic Logic, 46(1):41-44, 1981. MR 604876 (83d:03058)
  • [Ste83] John R. Steel.
    Scales in $ \mathbf {L}(\mathbb{R})$.
    In Alexander S. Kechris, Donald A. Martin, and Yiannis N. Moschovakis, editors, Proceedings of the Caltech-UCLA logic seminar held during the academic years 1979/1981, volume 1019 of Lecture Notes in Mathematics, pages 107-156. Springer-Verlag, Berlin, 1983.
    Reprinted in KLS08, pages 130-175. MR 730592

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03E02, 03E35, 03E55, 03E60, 03E10, 03E15, 03E25

Retrieve articles in all journals with MSC (2010): 03E02, 03E35, 03E55, 03E60, 03E10, 03E15, 03E25


Additional Information

Arthur W. Apter
Affiliation: Department of Mathematics, Baruch College, City University of New York, One Bernard Baruch Way, New York, New York 10010 – and – The CUNY Graduate Center, Mathematics, 365 Fifth Avenue, New York, New York 10016
Email: awapter@alum.mit.edu

Stephen C. Jackson
Affiliation: Department of Mathematics, University of North Texas, P.O. Box 311430, Denton, Texas 76203-1430
Email: jackson@unt.edu

Benedikt Löwe
Affiliation: Institute for Logic, Language and Computation, Universiteit van Amsterdam, Postbus 94242, 1090 GE Amsterdam, The Netherlands – and – Department Mathematik, Universität Hamburg, Bundesstrasse 55, 20146 Hamburg, Germany – and – Mathematisches Institut, Rheinische Friedrich-Wilhelms-Universität Bonn, Endenicher Allee 60, 53115 Bonn, Germany
Email: bloewe@science.uva.nl

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05497-3
Received by editor(s): May 4, 2009
Received by editor(s) in revised form: November 2, 2010
Published electronically: July 12, 2012
Additional Notes: The first author’s visits to Amsterdam and the third author’s visit to New York were partially supported by the DFG-NWO Bilateral Grant (DFG KO 1353/5-1; NWO 62-630). In addition, the first author wishes to acknowledge the support of various PSC-CUNY and CUNY Collaborative Incentive grants. The third author would like to thank the CUNY Graduate Center Mathematics Program for their hospitality and partial financial support during his stay in New York.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia